Texas, 2014

Drought in Texas, February 1 to 28, 2014

February 1 to 28, 2014 · NWS SJT · 13 events in 12 counties and zones

Severe drought conditions persisted north of Rotan, Anson and Albany. S.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe drought conditions persisted north of Rotan, Anson and Albany. The U.S. Drought Monitor continued to designate the Colorado River Basin above E.V. Spence to Lake Ivie to beyond San Saba in a severe drought because of very low lake levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 31, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Jan 31, 11:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1135 PM CST FRI JAN 31 2014

.AVIATION...
/06Z TAFS/

I didn't make any major changes to the terminals this forecast
cycle. The latest NAM 925 MB relative humidity field indicates
stratus could move into the Big Country later tonight; however, I
believe persistent high clouds will preclude this. Thus, expect VFR
conditions at the Abilene and San Angelo terminals for the next 24
hours. The cold front, which has stalled near our Interstate 20
corridor, will begin to push farther south tomorrow afternoon. By
03Z, plan for north surface winds to dominate West Central Texas.

Huber

&&

.PREV DISCUSSION... /ISSUED 735 PM CST FRI JAN 31 2014/

UPDATE...
To lower temperatures across the Big country...

DISCUSSION...
A cold front is currently located just south of Interstate 20.
Models do not seem to be handling the front very well, and
temperatures across the Northern Big Country have already fallen
to forecast lows at several locations. The HRRR seems to be
handling the front best, and is forecasting the front to remain
stalled across the Big Country, with temperatures falling into the
lower to mid 30s across Haskell and Throckmorton counties, to the
lower to mid 40s for most other locations in the Big Country. I
lowered temperatures mainly north of Interstate 20, and will
continue to monitor this evening. No other changes are needed at
this time.

Daniels

PREV DISCUSSION... /ISSUED 542 PM CST FRI JAN 31 2014/

AVIATION...
/00Z TAFS/

Look for stratus to bring MVFR ceilings back to West Central Texas
tonight. Models this cycle indicate the stratus return will begin a
few hours earlier than it did last night, and the coverage will be
slightly farther north. As the previous forecast indicated, I don't
think the stratus will impact the San Angelo terminal. So, expect
VFR there and at Abilene for the next 24 hours.

Huber

PREV DISCUSSION... /ISSUED 354 PM CST Fri Jan 31 2014/

SHORT TERM...
(Tonight and Saturday)

Broad troughing characterizes the western half of the CONUS this
afternoon with west/southwest flow over Texas. To our west, a
shortwave trough is moving east toward the area along the southern
end of the broad troughing in place. At the surface, a cold front
with a wide range of temperatures on either side of this feature.
The temperature as of 2 PM in Haskell was 50 degrees, while in
Abilene it was 78. The front could be seen on radar imagery
continuing to slowly creep southward. However, with the
aforementioned shortwave trough approaching the area, surface
troughing across higher terrain in New Mexico and west Texas is
expected to intensify, and push this boundary back to just north of
the area overnight, so have kept lows tonight in the lower to mid
40s for areas north of Interstate 20 tonight, and upper 40s to lower
50s for the rest of the area. In any event, the front is expected to
be nearly stationary through the next 24 hours.

For Saturday, with the front stalled in or near our northern
counties, have lowered highs for this area tomorrow. South of the
front, downsloping west winds will pick up to 15 to 20 mph, and we
will see another warm day of highs in the 70s south of a Sterling
City to Brownwood line.

20

LONG TERM...
(Sunday into Friday)

..Wintry Mix possible late Saturday night and Sunday with the Big
Country the main focus of concern....

Cold air will continued flow into the region Saturday night and
Sunday. Lift associated with an upper shortwave may bring a chance
of wintry mix, mainly after 3 AM Sunday morning and continuing
through the day Sunday. GFS model indicates a combination of sleet
and freezing rain, with possible snow mixed in north of I-20. The
main focus of the wintry mix is in the Big Country, although a
mixture of freezing and sleet possible farther south to San Angelo
and Brownwood.

The main area of concern is in Big County, particularly in northern
sections: Fisher, Haskell and Throckmorton. Both the GFS and NAM
models are focusing their highest QFPs of 1/4 inch in this area.
With a 10 to 1 snow/liquid ratio, potential exists for 2-3 inches of
snow, although significant uncertainty remains if and where it may
develop. Northern areas however are more climatologically favorable
for snow. I have put in about 1 inch of snow for Sunday from Roby to
Haskell and to Throckmorton. In addition, there could be a few
hundredths inch of freezing rain/sleet throughout the Big Country.

While snow or freezing rain amounts will likely stay below winter
storm warning criteria, their impact could still be significant due
to falling temperatures into the mid and upper 20s during the day on
Sunday. Well below freezing temperatures the 20s could cause very
icy and hazardous conditions on highways, especially bridges and
overpasses. If any ice does occur, icy conditions may persist into
Monday morning as temperatures fall into the lower 20s. Temperatures
in the Big Country may not rise above freezing until late morning
morning.

A second upper shortwave will affect the region Monday afternoon and
night. Temperatures however are expected to warmer with southeast
winds, and precipitation should fall as rain. It will be still
warmer on Tuesday as a surface low moves across North Texas,
bringing compressional warming and dry westerly winds.

An arctic front still indicated to move through Tuesday night,
keeping the region very cold into Friday. Both the GFS and EC models
indicate a long wave trough approaching from the southwest, and
there it potential for some light precipitation as mid level
moisture aloft is lifted over the cold air at the surface. There is
the potential for snow (the GFS model for Abilene indicates all snow
Thursday and Thursday night). Amounts at this time appear light on
the 12Z EC and GFS models.

04

Fire Weather...

Expect elevated fire weather conditions to continue through Saturday
afternoon, especially south of Interstate 20. With slightly cooler
temperatures expected Saturday, relative humidity values will not be
as low as today, dropping into the 20 to 25 percent range. Winds
should remain below critical thresholds, remaining in the 15 to 20
mph range. MUCH colder air will move in Saturday night into Sunday
with temperatures struggling to reach freezing along and north of a
Sterling City to Brownwood line Sunday, and mid 30s to lower 40s for
the rest of the area.

Elevated to near critical conditions will return Tuesday as west
winds pick up and relative humidity values fall to near 20 percent
for areas south of I-20. Another cold air mass will move into the
area for Wednesday through the rest of the week.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 46  62  27  28  22 /   0   5  10  40  10
San Angelo 	 48  74  31  34  24 /   0   0  10  30  10
Junction 	 53  76  37  39  27 /   5   5  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/20/Daniels/Huber
Hazardous weather outlook, Jan 31, 3:29 PM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
329 PM CST FRI JAN 31 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
329 PM CST FRI JAN 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MIX OF WINTRY PRECIPITATION IS POSSIBLE FROM LATE SATURDAY NIGHT
THROUGH SUNDAY...MAINLY NORTH OF A SAN ANGELO TO BROWNWOOD LINE.
NORTH OF A STERLING CITY TO BROWNWOOD LINE...MINOR ACCUMULATIONS
OF ICE ARE POSSIBLE...MOSTLY ON ELEVATED SURFACES SUCH AS
BRIDGES...OVERPASSES...POWER LINES...AND TREES. SNOW ACCUMULATIONS
OF NEAR AN INCH WILL BE POSSIBLE IN HASKELL AND THROCKMORTON
COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Haskell

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Haskell County was in a severe drought.

Drought, Throckmorton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Throckmorton County was in a severe drought.

Drought, Fisher

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Northern Fisher County was in a severe drought.

Drought, Jones

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Northern Jones County was in a severe drought.

Drought, Shackelford

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Northwestern Shackelford County was in a severe drought.

Drought, San Saba

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The Colorado River was in an extreme drought while all of San Saba County was in a severe drought.

Drought, Mason

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The eastern half of Mason County was in a severe drought.

Drought, Coleman

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The Colorado River was in an extreme drought.

Drought, Brown

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The Colorado River was in an extreme drought while the south part of the county was in a severe drought.

Drought, Runnels

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The Colorado River was in an extreme drought.

Drought, Coke

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The Colorado River was in an extreme drought.

Drought, McCulloch

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The Colorado River was in an extreme drought, while the eastern part of McCulloch County was in a severe drought.

Drought, Coleman

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The Colorado River was in an extreme drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504020, 504021, 504022, 504023, 504024, 504027, 504028, 504032, 504033, 504034, 504035, 504039, 508931.